Some implications of a quartic loss function

Aretz, Kevin and Peel, David (2007) Some implications of a quartic loss function. Economics Bulletin, 7 (13). pp. 1-7. ISSN 1545-2921

[img]
Preview
PDF (EB-07G10011A.pdf)
EB-07G10011A.pdf

Download (209kB)

Abstract

Motivated by a central banker with a symmetric but non-quadratic loss function, we show in this note that the approximations of two plausible loss functions of this type will include a quartic term. For skewed distributions, we establish that such a loss function implies a systematic inflation bias even when the bank targets the natural rate. Moreover, we show that the weights in an optimal combination of forecasts will differ from that under quadratic loss. We illustrate these differences using simulated data and data from the Livingston Surveys of Professional Forecasters.

Item Type:
Journal Article
Journal or Publication Title:
Economics Bulletin
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/aacsb/disciplinebasedresearch
Subjects:
ID Code:
31722
Deposited By:
Deposited On:
10 Feb 2010 13:10
Refereed?:
Yes
Published?:
Published
Last Modified:
28 Oct 2020 02:08